Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 21, 2021Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 21, 2021, 5:19 PM MDT for Davis County, Utah. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2021, 5:19 PM MDT (23:19 UTC)
Expired
Aug 21, 2021, 5:45 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Hail
0.00 in
Wind
55

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 43 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:30 PM MDTTSTM WND GST 589 Nnw Grantsville, UTMEASURED AT THE SOLAR UPR SITE.
Aug 21, 5:30 PM MDTTSTM WND GST 601 W Delle, UTMEASURED AT THE UDOT SITE ALONG INTERSTATE 80 AT MP 68
Aug 21, 5:30 PM MDTTSTM WND GST 611 Ese Delle, UTMEASURED AT THE UDOT SITE ALONG INTERSTATE 80 AT MP 71
Aug 21, 5:35 PM MDTTSTM WND GST 6310 S Lakeside, UTMEASURED AT THE LAKESIDE MOUNTAIN UUNET SITE
Aug 21, 5:45 PM MDTTSTM WND GST 581 Se Delle, UTMEASURED AT UDOT I-80 AT MP 71 EAST DELLE SENSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS85 KSLC 212319
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
519 PM MDT Sat Aug 21 2021
 
UTZ101-102-104-212345-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
519 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Weber...
south central Box Elder...northwestern Davis and northeastern Tooele
Counties through 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Utah Test and Training Range
North to 7 miles southwest of Clive. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Grantsville, Great Salt Lake South of the Causeway, Delle, Clive,
Skull Valley, Tooele Army Depot, Utah Test and Training Range North
and Hat Island.

This includes Interstate 80 in Utah between mile markers 45 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4122 11227 4049 11248 4051 11326 4115 11307
TIME...MOT...LOC 2319Z 265DEG 46KT 4107 11300 4060 11317 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:56 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 12:56 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Sat Aug 21 2021

.SYNOPSIS...A Pacific storm system will push a cold front through
northern Utah and southwest Wyoming this afternoon and evening. A
dry southwesterly flow will follow for early next week.

&&

.SHORT TERM (Through 12Z Tuesday)...
Forecast remains on track this morning with the main impacts
across the region today being breezy pre-frontal southwesterly
winds followed by showers and thunderstorms across northern Utah
mid to late afternoon through this evening with a marginal threat
of severe weather, primarily strong to damaging wind gusts.

Satellite imagery shows a Pacific trough still digging
southeastward settling into central Oregon, with a baroclinic leaf
extending from northern Nevada across far northwest Utah into
Idaho marking the baroclinic zone that will push eastward across
northern Utah later today. Ahead of this, a sheared out wave
ejected across Utah this morning has pushed weak showers through
central as well as advected in deeper moisture into central Utah.
Clearing skies behind this wave are allowing for efficient diurnal
heating ahead of the upstream cold front. Meanwhile, 12Z SLC
sounding showed steeping low level lapse rates already, but with
an inversion around 500 mb. Aircraft soundings from SLC show this
inversion layer decaying, and this trend is expected to continue
as the upper-level trough continues to move closer to northern
Utah this afternoon. This will allow for around 500-1000 J/kg of
CAPE to develop across northern Utah this afternoon, with lesser
amounts southward away from the upper-level cold pool.
Unidirectional southwesterly flow will increase, along with speed
shear as upper-level jet moves over northern Utah, which will
also increase large scale synoptic ascent. Thus expect
thunderstorms to develop by mid afternoon across northwest Utah,
along and just ahead of the front and baroclinic zone. The mean
trough will slide eastward through this evening, pushing the
baroclinic zone across northern Utah. Thus thunderstorms should
upscale into a line with shear supporting organized line segments
which will be capable of strong to damaging wind gusts. The
orientation of and track of the front will keep this threat
confined to areas from Tooele and Salt Lake counties northward, as
well as into southwest Wyoming. There is some potential for
training storms and locally heavier rainfall where the flow better
parallels the front north of Salt Lake County to the Idaho
Border, which is also where overall precipitation totals should be
highest. The front is expected to stall it southward progress
around southern Tooele/ Northern Utah counties this evening, which
will keep shower and thunderstorm chances much lower toward Provo
and southward, with little precipitation expected.

The HRRR model unfortunately brings a concentrated band of smoke
into northern Utah once again tonight through Sunday, with some
improving conditions forecast Monday. This improvement is owing to
a dry southwesterly flow which will develop in the wake of the
departing trough, which will also bring a slight warming trend
heading into early next week. Sunday and Monday will feature
temperatures returning closer to normal, but still just slightly
below normal with dry conditions as high pressure builds back in
across the region.

.LONG TERM (After 12Z Tuesday)...
The first half of the extended forecast period will be dominated
by troughing to the northwest and an elongated ridge of high
pressure to the east. The interplay between the two features will
drive a southwest flow pattern with generally dry air being
advected in from upstream. This rather benign setup will see
temperatures running near average statewide with few to no impacts
outside of isolated critical fire weather conditions over far
southwestern Utah.

By Thursday, the Pacific Northwest trough lifts out and shifts to
the east, with a growing degree of uncertainty in ensemble solutions
as to what may follow. The mean and most likely scenario suggests
zonal flow will set up over the Great Basin to the Pacific Coast,
continuing to bring dry and slightly warmer conditions to the
region. This would also bring with it the potential to transport
smoke from distant fires into the region once again. A few ensemble
members diverge, and highlight a trough of low pressure moving into
the Great Basin, with just enough of a southerly flow component to
advect moisture into the far southeastern portion of the forecast
area by the end of the period.

&&

.AVIATION...
KSLC...VFR conditions are expected to persist throughout the
valid TAF period with a brief drop to MVFR with thunderstorms on
site. Enhanced southerly winds will continue throughout the
afternoon into the early evening. Potential for convective
activity will increase after 23Z, with the primary threat
occurring with the passage of an organized line of storms after
00Z. While flow is expected to shift out of the northwest behind
this boundary, these thunderstorms will be capable of producing
gusty and erratic winds from all directions as they move through
the valley.

REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will continue
into and through this evening. Along and north of a KENV to KSLC
line, numerous showers and thunderstorms are expected this afternoon
and evening, with some potential in the KPVU and KHCR areas. Any
storms that do develop will be capable of producing gusty and
erratic winds. Dangerous microburst or downburst winds are possible
in the vicinity of strong storms. Aside from any ceilings and
reduced visibilities associated with convective activity, VFR
conditions will prevail.

&&

.FIRE WEATHER...
A low pressure system over the Pacific Northwest will push a cold
front through northern Utah this afternoon and evening. Ahead of
this system gusty southwest winds will develop across the region,
however with cooler temperatures remaining in place daytime
minimum humidity values will remain in the 20 percent range across
central and southern Utah, and in the 30 percent range across the
north.

Thunderstorms will develop along and ahead of this cold front
across northwest Utah this afternoon and move eastward across the
Wasatch Front and into the northern mountains by evening. These
storms will bring strong gusty winds along with a wind shift to
the northwest behind the frontal passage. Again this could warrant
critical fire weather conditions due to lightning and gusty
winds, however the last storm system brought appreciable
precipitation across northern Utah and there has been not been
much time for drying. Otherwise, additional wetting rains are
expected across northern Utah late Saturday and Saturday night.

As this system moves east of the area, a dry southwesterly flow
will develop beginning Sunday, and continuing through the first
half of next week. This will bring a warming trend with dry
conditions across the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Wessler
AVIATION...Wessler
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 21, 4:31 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
431 PM MDT Sat Aug 21 2021

UTZ101-212330-
Great Salt Lake Desert and Mountains UT-
431 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of south central Box
Elder and northwestern Tooele Counties through 530 PM MDT...

At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Knolls to 19 miles
southeast of Wendover. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utah Test and Training Range South, Knolls, Utah Test and Training
Range North and Clive.

This includes Interstate 80 in Utah between mile markers 18 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 11271 4048 11295 4034 11396 4104 11354
TIME...MOT...LOC 2231Z 240DEG 42KT 4090 11354 4048 11385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 21, 4:34 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Sat Aug 21 2021

UTZ101-103-107-110-212330-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT-
434 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Cache
and northeastern Box Elder Counties through 530 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cherry Creek Rest Area to
9 miles northeast of Great Salt Lake North of the Causeway. Movement
was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Wellsville,
Lewiston, Bear River City, Corinne, Clarkston, Trenton, Plymouth,
Howell, Utah State University, Benson, Peter, Riverside, Great Salt
Lake North of the Causeway and North Logan.

This includes the following highways...
 Interstate 15 between mile markers 365 and 400.
 Interstate 84 between mile markers 24 and 42.
 US Route 89 between mile markers 459 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 11180 4142 11275 4200 11235 4200 11158
TIME...MOT...LOC 2233Z 235DEG 43KT 4198 11233 4153 11270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Webber
Local storm report, Aug 21, 4:51 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 N LAKESIDE            41.33N 112.85W
08/21/2021  M54 MPH          BOX ELDER          UT   MESONET

            MEASURED BY THE GUNNISON ISLAND UUNET SITE.

0406 PM     NON-TSTM WND GST 1 E GARDEN CITY         41.94N 111.39W
08/21/2021  M50 MPH          RICH               UT   MESONET

            MEASURED ON A PERSONAL WEATHER STATION

&&

ALEX.DESMET
Special weather statement, Aug 21, 5:10 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
510 PM MDT Sat Aug 21 2021

UTZ101-103-104-212330-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Great Salt Lake Desert and Mountains UT-
510 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Weber...southeastern Box Elder...northwestern Davis and north central
Tooele Counties through 530 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Great Salt Lake North of the Causeway, or 29 miles
west of Ogden, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brigham City, Roy, Syracuse, Clinton, Hooper, Perry, Willard,
Marriott-Slaterville, Great Salt Lake South of the Causeway, South
Willard, Great Salt Lake North of the Causeway, West Haven, West
Point, Farr West, Plain City, Hat Island, West Warren, Warren, West
Weber and Antelope Island State Park.

This includes Interstate 15 between mile markers 356 and 364.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 11287 4143 11275 4153 11203 4106 11207
TIME...MOT...LOC 2309Z 257DEG 24KT 4126 11254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Church
Local storm report, Aug 21, 5:14 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     N WENDOVER              40.74N 114.02W
08/21/2021  M59.00 MPH       TOOELE             UT   MESONET

            MEASURED AT THE UDOT SITE ALONG INTERSTATE 80 AT MP1

0450 PM     TSTM WND GST     N KNOLLS                40.72N 113.28W
08/21/2021  M51.00 MPH       TOOELE             UT   MESONET

            MEASURED AT THE LAKESIDE MOUNTAIN UUNET SITE

0455 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
08/21/2021  M57.00 MPH       BOX ELDER          UT   MESONET

            MEASURED AT THE UDOT SITE ALONG INTERSTATE 80 AT KNOLLS

&&

ALEX.DESMET
Special weather statement, Aug 21, 5:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
519 PM MDT Sat Aug 21 2021

UTZ101-102-104-212345-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
519 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Weber...
south central Box Elder...northwestern Davis and northeastern Tooele
Counties through 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Utah Test and Training Range
North to 7 miles southwest of Clive. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grantsville, Great Salt Lake South of the Causeway, Delle, Clive,
Skull Valley, Tooele Army Depot, Utah Test and Training Range North
and Hat Island.

This includes Interstate 80 in Utah between mile markers 45 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 11227 4049 11248 4051 11326 4115 11307
TIME...MOT...LOC 2319Z 265DEG 46KT 4107 11300 4060 11317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:25 PM MDTSpecial Weather StatementSLCRich50 min
Aug 21, 3:14 PM MDTSpecial Weather StatementSLCBox Elder61 min
Aug 21, 4:31 PM MDTSpecial Weather StatementSLCTooele59 min
Aug 21, 4:34 PM MDTSpecial Weather StatementSLCCache56 min
Aug 21, 5:10 PM MDTSpecial Weather StatementSLCDavis20 min
Aug 21, 5:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Weber48 min
Aug 21, 5:42 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele33 min
Aug 21, 5:52 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache38 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.